Texas, 2022

High Wind in Texas, June 3, 2022

June 3, 2022 · NWS LUB · 1 event in 1 county or zone

Thunderstorms once again developed on the higher terrain of eastern New Mexico on the afternoon of the third and moved into the southwestern South Plains late in the evening. Although these storms were not severe, one decaying storm did produce a heat burst near Opdyke West (Hockley County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Thunderstorms once again developed on the higher terrain of eastern New Mexico on the afternoon of the third and moved into the southwestern South Plains late in the evening. Although these storms were not severe, one decaying storm did produce a heat burst near Opdyke West (Hockley County). The emergency manager for the county reported that an outbuilding was blown 100 ft away from its original position.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 3, 5:39 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 3, 5:39 PM CST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
639 PM CDT Fri Jun 3 2022

.AVIATION...
VFR conditions will continue through the majority of the evening
period before another round of showers and thunderstorms approach
the region from the west. It remains unclear how far east this
complex will make it tonight and whether or not it will affect any
of the terminals. If these storms would impact the terminals the
best timing would be from 04z-08z and produce gusty winds out of
the west and heavy rainfall which would reduce the visibility at
times. There is also the potential for MVFR to IFR ceilings to
develop at the terminals however again confidence in this
occurring is too low to include a mention in the TAF at this time.
By mid Saturday morning skies will begin to clear leading to VFR
conditions through the remainder of the day.

&&

.PREV DISCUSSION... /issued 200 PM CDT Fri Jun 3 2022/

SHORT TERM...
Thunderstorms already going up on the high terrain of New Mexico
from the Sacramentos to the Sangre de Cristos. Additional
development may go in the Pecos Valley just downstream from the
higher terrain. Either way, hi-res models are in good agreement that
at least some of these storms will move to the east/southeast across
the eastern New Mexico plains and into portions of West Texas. That
is where the models diverge in terms of which parts of the line are
able to organize into a cluster(s). In general, there is a dichotomy
with a split favoring southeastern New Mexico into the Permian Basin
as well as northeastern New Mexico into the Panhandle while other
models favor a more continuous line/cluster that will affect a
greater portion of the forecast area. Pattern with moist, upslope
flow and west-southwest mid-level flow that should favor a general
movement to the east/southeast reaching at least parts of the
forecast area. Given lack of consensus will keep overnight PoPs out
of the likely category at this time, but will nudge precip chances
mostly into the 40-50 percent range.

Nearly-zonal flow mid to upper levels will continue Saturday, but
low level flow will veer more to the south with the chance for the
dryline to shift eastward into the western sections of the forecast
area. Increasing mid level temperatures likely to help keep the cap
from breaking along the dryline during the mid to late afternoon
hours. South to southwest low level flow and resultant warm
advection will help push temperatures to our warmest levels since
pre-frontal conditions Wednesday.

LONG TERM...
Westerly flow surface-to-500 mb will encompass the region Sunday
into early next week as the occluding cyclone over north-central
Canada dissipates, with high-level flow veering to the northwest as
the exit-region of a 250 mb jet noses into the western U.S.
interior. Hotter and dry weather is expected across the CWA on
Sunday with the dryline propagating into the eastern Rolling Plains,
though substantial MLCINH beneath strong elevated mixed layer should
prevent convection from materializing across the eastern zones as
flow throughout the surface-to-700 mb layer remains weak (i.e. weak
convergence). Low-amplitude ridging will dominate the upper air
pattern over the CWA into the middle of next week, with a cold front
forecast to invade the TX PH by Wednesday in response to a potent
shortwave trough rotating southeastward over the Medicine Line/49th
parallel and into the Upper Midwest. Potential for convection is low
at this time; however, there exists the possibility of smaller-scale
shortwave perturbations to rotate through the stout ridging which
could result in diurnally-driven convection west of the CWA, though
predictability is limited at this time. Global NWP data (both
deterministic and ensemble) continues to indicate the potential for
mid/upper-level ridging to amplify over the western CONUS by late
next week with northwesterly flow overspreading the High Plains
region, and low PoPs have been maintained in the D7/D8 period.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/07/09
Hazardous weather outlook, Jun 3, 10:13 AM CST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1113 AM CDT Fri Jun 3 2022

TXZ021>044-041615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1113 AM CDT Fri Jun 3 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop this afternoon along
the Pecos River valley of eastern New Mexico. These thunderstorms are
expected to merge into a complex or two as they move across the
plains of eastern New Mexico, reaching the Texas South Plains and
extreme southwestern Panhandle mid to late evening. Storms which do
reach the South Plains area will have the capability of producing
wind gusts to 70 mph and hail around the size of quarters. Heavy
rainfall with the strongest storms may produce some flooding,
especially across areas that have received heavy rainfall earlier
this week.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hockley

When
June 3, 10:59 PM CST
Where
Hockley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021088.